Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Milwaukee, WI

April 16, 2006Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 16, 2006, 12:18 PM CDT for Iowa County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2006, 12:18 PM CDT (17:18 UTC)
Expired
Apr 16, 2006, 12:44 PM CDT
In force
26 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Iowa County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 161718
SVRMKX
WIC049-161800-
/O.NEW.KMKX.SV.W.0021.060416T1718Z-060416T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1218 PM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 100 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DODGEVILLE...AND MOVING NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL IOWA COUNTY AROUND 1230 PM CDT...
  RURAL NORTHERN IOWA COUNTY AROUND 1240 PM CDT...

LAT...LON 4290 9022 4295 8999 4316 9010 4318 9038

$$

MK
2 follow-up statements
000 
WWUS53 KMKX 161728
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1228 PM CDT SUN APR 16 2006

WIC049-161800-
/O.CON.KMKX.SV.W.0021.000000T0000Z-060416T1800Z/
IOWA WI-
1228 PM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR IOWA COUNTY...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR DODGEVILLE...MOVING NORTHWEST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL IOWA COUNTY AT 1240 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4290 9022 4295 8999 4316 9010 4318 9038

$$

MK
000 
WWUS53 KMKX 161744
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1242 PM CDT SUN APR 16 2006

WIC049-161752-
/O.CAN.KMKX.SV.W.0021.000000T0000Z-060416T1800Z/
IOWA WI-
1242 PM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM IN IOWA COUNTY HAS DIMINISHED TO BELOW 
SEVERE LIMITS. HOWEVER...SCATTERED STRONG THUNDERSTORMS WILL 
CONTINUE OVER MUCH OF IOWA COUNTY. SOME ISOLATED STORMS MAY STILL 
PRODUCE HAIL UP TO AROUND 1/2 INCH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4290 9022 4295 8999 4316 9010 4318 9038

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:40 AM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Apr 16, 4:40 AM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CDT SUN APR 16 2006

.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES TODAY...THEN
TEMPERATURE TRENDS EARLY NEXT WEEK.

WV/IR SATELLITE IMAGERY AT 08Z SHOWING A NICELY WOUND UP...BUT
VERTICALLY STACKED LOW PRESSURE SYSTEM CENTERED OVER FAR WRN IA.
LOCAL RADARS SHOWING A BAND OF SHRWS AND TSTMS LIFTING NEWD INTO
SWRN AND S-CENTRAL WI...WITH SEVERAL METARS IN FAR WRN CWA REPORTING
OCCNL MOD RAIN. FURTHER EAST...LOW LEVEL CIRCULATION AROUND THE LOW
CONTINUING TO PRODUCE A PERSISTENT SELY FLOW OFF THE LAKE...WITH
MODEL SOUNDINGS (CONFIRMED BY ACARS DATA) INDICATING AN EXTREMELY
DRY AIRMASS BELOW 800MB. THUS PRECIP ECHOES CONTINUING TO FALL APART
AS THEY INTERACT WITH THIS VERY DRY AIR.

THE MAIN FORECAST CHALLENGE TODAY CONTINUES TO BE AREAL COVERAGE OF
PRECIPITATION. MODELS INDICATING STRONG UPPER LEVEL FORCING AND LOW
LEVEL MOISTURE CONVERGENCE RESPONSIBLE FOR THIS MORNING SHOWERS
GRADUALLY WEAKENING AFTER 12Z SUN...AS UPPER LOW FILLS AND SHIFTS
SEWD. THUS...FEEL THE BEST CHANCE FOR SHRWS AND TSTMS WILL BE OVR
SRN AND SWRN PTNS OF CWA WHERE BEST COMBO OF MOISTURE/LIFT WILL
OCCUR. FARTHER E/NE...BELIEVE THE DRY ELY FLOW OFF THE LAKE WILL
CONTINUE HAVE A DETRIMENTAL EFFECT ON PRECIP FORMATION. BOTTOM
LINE...WENT CATEGORICAL POPS SWRN ZONES...AND GRADUALLY TAPERED POPS
INTO THE HIGH CHANCE CATEGORY FAR NERN ZONES. MODELS STILL
INDICATING MARGINAL ELEVATED INSTABILITY TODAY...SO WILL KEEP
THUNDER IN FORECAST EXCEPT ACRS NERN COUNTIES. NO SEVERE WX IS
ANTICIPATED. PERSISTENT CLOUD COVER AND SHWRS...ALONG WITH A STIFF
EASTERLY BREEZE WITH KEEP CONDITIONS COOL AND DAMP THIS
AFTN...GENERALLY FOLLOWED THE COOLER MAV TEMPS FOR HIGHS. AS
MENTIONED ABOVE...UPPER LOW CONTINUES TO WEAKEN AND SHIFT SEWD
TONIGHT...WITH SKIES GENERALLY BECOMING PARTLY CLOUDY AFTER
MIDNIGHT.

HIGHLY AMPLIFIED UPR RIDGE THEN BUILDS OVR THE GREAT LAKES ON MON
AND TUE. SFC HIGH OVER THE HUDSON BAY WILL PROVIDE A COOL ELY FLOW
OFF THE LAKE...AND WILL KEEP DEWPOINTS ON THE LOW SIDE...WHICH MAY
CAUSE SOME FIRE WX CONCERNS. TEMPS WILL RANGE FROM THE MID 60S
INLAND...WITH 40S/50S ALONG THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FOWLE
Hazardous weather outlook, Apr 16, 9:55 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
955 AM CDT SUN APR 16 2006

WIZ046-047-051-052-056>060-062>072-170900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
955 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PARTS OF SOUTH
CENTRAL WISCONSIN. A FEW THUNDERSTORMS MAY PRODUCE SOME LARGE HAIL
UP TO AROUND INCH. MOST OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ643>646-665-170900-
SHEBOYGAN TO WINTHROP HARBOR ILLINOIS-
400 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT. EAST TO
NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 KNOTS AND WAVES
WILL INCREASE TO 3 TO 5 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

In the hours before

Local storm report, Apr 16, 9:17 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
917 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             BRODHEAD                42.62N 89.38W
04/16/2006  E0.25 INCH       GREEN              WI   PUBLIC

&&

MBK
Local storm report, Apr 16, 9:26 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
926 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             2 S BRODHEAD            42.59N 89.38W
04/16/2006  E0.50 INCH       GREEN              WI   PUBLIC

&&

MBK
Local storm report, Apr 16, 10:21 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1021 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             VERONA                  42.99N 89.54W
04/16/2006  E0.88 INCH       DANE               WI   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN VERONA

&&

PJS
Local storm report, Apr 16, 10:36 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1036 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             7 SW MIDDLETON          43.03N 89.60W
04/16/2006  E0.50 INCH       DANE               WI   STORM CHASER

&&

PJS
Local storm report, Apr 16, 11:28 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1128 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             W SAUK CITY             43.27N 89.73W
04/16/2006  E0.88 INCH       SAUK               WI   COUNTY OFFICIAL

&&

PJS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:51 AM CDTSevere Thunderstorm WarningMKXGreen24 min
Apr 16, 9:45 AM CDTSevere Thunderstorm WarningMKXDane60 min
Apr 16, 11:08 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.